It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Cancer: Prostate Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-09-2012, 08:15 AM   #1
Junior Member
(female)
 
Join Date: Feb 2012
Location: Idaho Falls, Idaho USA
Posts: 18
jackie607 HB Userjackie607 HB User
Extreme fatigue with hormone therapy

I've been reading up on this active board and trying to get caught up. My husband (Jim) was diagnosed in Febuary. He's 74. He was a gleason 4+3 with PSA >50. He had Eligard implant on 2/28 and started the triple Advodart and Proscar sometime later (I can't remember exactly how much later but anyway he's on it now). His most recent PSA was .7 and he is scheduled for brachytherapy with Dr. Demanes at UCLA on 8/20 with a followup of external beam therapy sometime after that. My biggest concern is his physical and mental state with the HT and the possibility of additional SE with all the other treatments.

The first priority for both of us is that he survive. But I am getting worried these SE are reducing his quality of life so drastically. The primary SE is fatigue. He collapses after doing anything physical even for a short time. He was extremely healthy and active before this treatment. His doctor (Dr. Mark Scholtz) has strongly encouraged him to work out with a trainer at a gym to preserve his muscle mass. He has not done this. He does go for daily walks although they are getting shorter and shorter. We will walk less than 1/4 mile and he will say he's having an energy collapse and have to go back. He puts out extreme effort to accomplish small tasks that used to be effortless for him. He gets very upset if I remind him about the gym and the need for resistance training. He does work about 15-20 hours/week at a sedentary job (he's a scientist). He has always loved his job and doesn't want to quit. I realize that this is a lot for a 74 year old. But he seems to be going downhill and I am so worried about him.

What does a good spouse do? Do I nag about the resistance training? Do I encourage him to take some time off of work? Is this fatigue going to get worse with all the radiation? Should I just continue to be supportive of what he is doing? I am no longer scared that the cancer will get him but I am scared that he's going to wither away.

Oh yeah one more thing. We are going to drive to UCLA for the brachytherapy (it's about 1000 miles). We have family in Santa Barbara and San Diego and plan to stay with them between the two treatments (total will be about 2.5 weeks). I am scared that the trip itself will wear him out. What is y'all's experience with brachy. The doctor says he'll be fine but I am not so sure. Maybe we should fly.

 
Sponsors Lightbulb
   
Old 07-09-2012, 10:36 AM   #2
Inactive
(male)
 
Join Date: Aug 2010
Posts: 689
Tall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB UserTall Allen HB User
Re: Extreme fatigue with hormone therapy

First of all, let me congratulate you on his doctors; imho, they are two of the best. The HDR brachy that Dr. Demanes uses has excellent cure rates. It sounds like the PC has advanced locally, so they are also giving him IMRT in the local region with HT to help that work better. Usually 2-3 months of HT are given before the start of IMRT and are continued through it. Why is he getting it so much longer?

There is no substitute for both weight bearing and cardiovascular exercise for combatting fatigue, depression, fat accumulation and bone density loss while on HT. It also helps the oxygenation of his tissues, which will help the radiation work better. Unfortunately, when you are fatigued, exercise is the last thing you feel like doing. I think a trainer is a great idea.You may have to set up the appointments. Some of them have trucks full of equipment that they bring to your home. Also, he should join a gym. If possible, go with him or get a friend to go with him -- workout partners can push someone to perform when they feel like giving up. Does he have an ipod to listen to while he walks or exercises? Sometimes the distraction can keep his mind off his tiredness. It may be that he is depressed as well. The hormones cause mood changes, and having cancer is depressing. Perhaps Mindfulness or other psychotherapy or even anti-depressants may help too.

- Allen

 
Old 07-10-2012, 01:05 AM   #3
Veteran
(male)
 
Baptista's Avatar
 
Join Date: Aug 2010
Location: Albufeira, Portugal
Posts: 464
Baptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB UserBaptista HB User
Re: Extreme fatigue with hormone therapy

Jackie

Your husband is experiencing hypogonadism. He should check his testosterone levels to confirm the stats and he should stop the medication/drugs or try to reverse the effects with estrogens patches. Hypogonadism may be “harmful” in patients with coronary problems and risky diabetes. If the fact is prejudicing his quality of life to the point where he cannot function properly in his daily routines or even cause it to be difficult any physical movement, then he should consult his team of doctors the soonest.

The next phase of his treatment with RT will add more side effects to the ones existing. Some guys get them mild but in some they become nasty. Fatigue is the one more reported by survivors. It was also what affected me mostly but I managed to overcome the majority of the symptoms with a change in diet, habits and fitness program. Though I am younger (62) than your husband and I am retired.

Knowing about what I could expect after the treatments helped me a lot to overcome the effects. Try to educate about the matter by researching in the net. Type this in a search engine: “side effects from hormonal treatment and radiation for prostate cancer”.

Hope he finds a way to counter the effects.

Baptista

 
Closed Thread

Tags
fatigued, hormone therapy, side effects



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Casodex
Cialis
Cipro
Flomax
Levaquin
  Levitra
Morphine
Proscar
Tylenol
Viagra




TOP THANKED CONTRIBUTORS



Tall Allen (174), IADT3since2000 (148), Baptista (97), Gleason9 (28), harpman (27), Johnt1 (22), honda50 (9), tumbleweed (6), flyfisher37 (6), GUAMJOHN (5)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 01:11 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!